North Carolina, 2003

Tornado in North Carolina, May 27, 2003

May 27, 2003 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 9:00 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, May 27, 9:00 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT TUE MAY 27 2003

H5 TEMPS GRADUALLY DECREASING THIS AFTERNOON AND THIS EVENING AND
THIS SHOULD STEEPEN LAPSE RATES. BEST OMEGA THIS AFTERNOON
COINCIDENT WITH APPROACH OF H5 SHORTWAVE. MID LEVEL WINDS INCREASING
TO 50+ KT LATER THIS AFTERNOON AND TONIGHT.

INSTABILITY LOOKS ADEQUATE WITH LIS -4 TO -6 AND CAPES 1000-1500
J/KG.

ONE SFC LOW HAS JUST MOVED N OF ILM AT TIME...WITH TROUGH RIGHT
ALONG THE IMMEDIATE COAST. ANOTHER WAVE NEAR E CENTRAL GA WILL MOVE
N ALONG THE FRONT AND BOUNDARY SHOULD RETROGRADE FURTHER INLAND WITH
TIME AND THIS SEEMS TO BE THE MODEL CONSENSUS. COLD FRONT NOT
EXPECTED TO CLEAR THE AREA UNTIL 02Z-05Z.

CURRENT FORECAST HAS LIKELY POPS COAST TO GOOD CHANCE INLAND AND
THIS LOOKS GOOD..SO NOT ALTERATIONS TO POPS. WILL OPEN UP A TEMP
RANGE...BASICALLY TO CUT BACK A FEW DEGREE ON HIGHS.

MARINE: APPEARS THAT A WARM FRONT IS CURRENTLY BISECTING OUR NRN
WATERS FROM SURF CITY TO CAPE FEAR. MESONET OBSERVATION IN PENDER
COUNTY INDICATING NE WINDS...BUT SW WINDS ARE IN PLACE ACROSS NEW
HANOVER COUNTY AND LOCATIONS SOUTH. WARM FRONT SHOULD LIFT N THIS
AFTERNOON ALLOWING WINDS TO BECOME SW THROUGHOUT. COLD FRONT STILL
EXPECTED TO REMAIN INLAND THIS AFTERNOON...THEN FINALLY CROSS THE
WATERS TONIGHT.

SINCE IT LOOKS LIKE THE WARM FRONT MAY BE N OF THE WATERS BY THE
AFTERNOON...WILL KEEP WINDS SW ACROSS ALL WATERS AT 10-15 KT.
FORECAST SEAS OF 3 FT LOOKS GOOD AND FEW IF ANY CHANGES PLANNED TO
THE CURRENT FORECAST.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, May 27, 3:15 AM EST, 10 hours 22 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-271400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
415 AM EDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
THE EASTERN CAROLINAS TODAY AND THIS EVENING. THERE IS A SLIGHT RISK
THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS MAY
ALSO BE ACCOMPANIED BY FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR AND GREAT PEE
DEE RIVERS. FOR THE PEE DEE RIVER...MINOR FLOODING IS OCCURRING AND
MODERATE FLOODING IS FORECAST. FOR THE CAPE FEAR RIVER...MINOR
FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. SEE THE
LATEST FLOOD STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

REK

In the hours before

Special weather statement, May 27, 10:46 AM EST, 2 hours 51 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EDT MON MAY 26 2003

...SLIGHT RISK FOR LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND
THIS EVENING...

AN AREA OF LOW PRESSURE AND ASSOICATED FRONTAL SYSTEM AT THE SURFACE
WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

THE MAIN THREAT WILL BE HEAVY RAIN AND FREQUENT...DEADLY CLOUD TO
GROUND LIGHTNING. HOWEVER...THESE STORMS WILL BE CAPABLE OF
INTENSIFYING TO SEVERE LEVELS...PRODUCING LARGE HAIL AND DAMAGING
WINDS.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE IN ANY
THUNDERSTORMS. FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE.

ALL OF THOSE WITH OUTDOOR PLANS TODAY SHOULD FACTOR THE WEATHER INTO
THEIR PLANS AND KEEP AN EYE TO THE SKY.

DIGIORGI

The radar

The Wilmington radar (KLTX), 82 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pender

When
May 27, 1:37 PM EST to 1:49 PM EST
Where
Pender County, 4 mi W of Watha to 4 mi E of Watha
Rating
F0
Path length
7.5 mi
Path width
30 yd
Property damage
$35,000
Reported by
NWS STORM SURVEY
Coordinates
34.650, -78.033

A NWS storm survey determined an F0 tornado touched down 4 miles west of the town of Watha. It snapped 12-15 pine trees up to 18 inches in diameter. One tree hit the side of a house, with minor damage. The tornado complete destroyed a shed in this area. Moving southeast, the tornado snapped six small pine trees, and a wood fence was blown over. More damaged was observed east-southeast of the previous damage, where a barn roof was blown off, and debris was strewn east approximately 100 yards. The minimal tornado then turned on a more east-northeast path, with damage observed east of Watha. Two large trees were uprooted, and a brick chimney was toppled. Eyewitness accounts reported strong rotation in the clouds, just off the ground. The damage path ended 3.5 miles east of Watha, where a couple dozen pine and hardwood trees were snapped, 10-40 feet above the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355305.